Tornadoes · United States · Illinois · 2009

EF0 tornado, Royalton, Illinois, May 8, 2009

This EF0 tornado ran 0.3 miles across Franklin County on May 8, 2009, touching down at 1:18 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2009
Touchdown
1:18 PM CDT (18:18 UTC)
Lifted
1:19 PM CDT (18:19 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
37.892, -89.120
Lift-off point
37.895, -89.116
Record number
0905081218-01

What the Weather Service recorded

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. Nearly all the damage in southern Illinois was associated with the comma head at the northern end of the bow echo. Winds were measured slightly over 100 mph under the comma head as it passed through the Carbondale area. In addition to damaging winds, the slow-moving storm complex dumped very heavy rain that flooded roads.

This brief tornado was photographed by emergency management personnel. Leaves were observed in the rotation. No damage was located.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS PAH issued a tornado warning for this county at 18:14 UTC, 4 minutes before the tornado touched down, in force until 18:45 UTC.

The county was under a tornado watch, issued at 15:59 UTC and running to 19:46 UTC.

Issued (UTC)ExpiredProductOffice
03:41 UTC09:44 UTCSevere Thunderstorm WatchPAH
05:08 UTC05:47 UTCSevere Thunderstorm WarningPAH
15:59 UTC19:46 UTCTornado WatchPAH
16:10 UTC22:00 UTCFlash Flood WarningPAH
16:16 UTC17:00 UTCSevere Thunderstorm WarningPAH
16:51 UTC17:18 UTCTornado WarningPAH
17:56 UTC19:00 UTCSevere Thunderstorm WarningPAH
18:14 UTC18:45 UTCTornado WarningPAH
18:57 UTC19:45 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 17:13 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 8, 7:05 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 8, 7:05 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.

RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.

POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.

EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.

THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 9:44 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.

A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.

THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.

DRS

In the hours before

Local storm report, May 8, 12:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     DONGOLA                 37.36N 89.16W
05/08/2009                   UNION              IL   EMERGENCY MNGR

            TRAILERS DAMAGED ON UNION/PULASKI COUNTY LINE. MANY TREES
            AND POWERLINES DOWN

&&

DLL
Local storm report, May 8, 12:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     MILLHEIM                37.62N 89.89W
05/08/2009                   PERRY              MO   LAW ENFORCEMENT

            MACHINE SHED DESTROYED

&&

DLL
Special weather statement, May 8, 12:48 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT FRI MAY 8 2009

ILZ077-078-INZ081-082-085>088-KYZ013>022-081915-
WABASH-EDWARDS-VANDERBURGH-PIKE-GIBSON-WARRICK-SPENCER-POSEY-
HENDERSON-DAVIESS-UNION-MCLEAN-WEBSTER-HOPKINS-MUHLENBERG-CALDWELL-
CHRISTIAN-TODD-
INCLUDING THE CITIES OF...ALBION...BOONVILLE...BRECKINRIDGE CENTER...
CALHOUN...CENTRAL CITY...CHANDLER...DAWSON SPRINGS...ELKTON...
EVANSVILLE...FORT BRANCH...FORT CAMPBELL NORTH...GREENVILLE...
HENDERSON...HOPKINSVILLE...MADISONVILLE...MELODY HILL...
MORGANFIELD...MOUNT CARMEL...MOUNT VERNON...NEWBURGH...OAK GROVE...
OAKLAND CITY...OWENSBORO...PETERSBURG...PRINCETON...PROVIDENCE...
ROCKPORT AND STURGIS
1248 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WESTERN KENTUCKY...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING UP TO
DIME SIZE HAIL...VERY STRONG WINDS 45 TO 55 MPH...AND FREQUENT
DANGEROUS LIGHTNING. BRIEF HEAVY RAIN WILL OCCUR. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF ALBION
ILLINOIS...TO CORYDON KENTUCKY...TO COBB KENTUCKY...TO 15 MILES WEST
OF LAFAYETTE...MOVING EAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 8, 12:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
05/08/2009                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            NUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS
            HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN
            OUT.

&&

DLL
Local storm report, May 8, 1:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     GRAND TOWER             37.64N 89.50W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

&&

DLL
Local storm report, May 8, 1:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     GORHAM                  37.72N 89.48W
05/08/2009  E70 MPH          JACKSON            IL   LAW ENFORCEMENT

&&

DLL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

6.3 hours before the tornado, 255 km from the path. May 8, 2009.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -46, lifted condensation level 627 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -29 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

5.7 hours after it, 255 km from the path. May 9, 2009.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 56 joules per kilogram, CIN -3, lifted condensation level 868 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 112 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
378 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Carbondale/Murph (MDH), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:21 UTC6866.2140° 5 kt1004.4TSRA BR
16:32 UTC6866.2140° 5 kt1004.1TSRA BR
16:50 UTC6866.2140° 5 kt1006.8TSRA BR
16:52 UTC6867140° 5 kt1006.4TSRA BR
16:58 UTC66.266.2 4 kt1005.4TSRA BR
17:00 UTC66.266.2130° 3 kt1005.4-TSRA BR
17:07 UTC6866.290° 6 kt1005.1-TSRA BR
17:18 UTC66.266.2100° 9 kt1004.1-TSRA BR
17:34 UTC66.264.4120° 15 kt191001.7-RA
17:52 UTC7067130° 18 kt23998.3
18:08 UTC69.864.4210° 31 kt48998.3
18:17 UTC6864.4230° 24 kt40998
18:34 UTC64.462.6 1000.3+TSRA
18:44 UTC330° 38 kt43999.3RA BR
18:52 UTC6562320° 59 kt701000.3+TSRA
18:55 UTC64.464.420° 28 kt43999.3
18:59 UTC66.262.6360° 25 kt46+TSRA
19:10 UTC69.864.4270° 10 kt1003.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the touchdown began at 18:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:13 UTCTSTM WND DMG2 W SteelevilleRandolph, ILTWO LARGE TREES BLOWN DOWN AT THE INTERSECTION OF IL ROUTE 4 AND IL ROUTE 150.
16:30 UTCTSTM WND DMGDongolaUnion, ILTRAILERS DAMAGED ON UNION/PULASKI COUNTY LINE. MANY TREES AND POWERLINES DOWN
16:30 UTCTORNADO10 Wsw Du QuoinJackson, ILDOZENS OF LARGE TREES SNAPPED AND UPROOTED. STRUCTURAL DAMAGE TO 2 BARNS WITH METAL ROOF PANELS AND METAL DOORS BLOWN OFF. SHINGLES BLOWN OFF SEVERAL HOMES. SEVERAL POWER POLES BLOWN OVER. ONE SNAPPED OFF. MOST OF THE TO
16:31 UTCFUNNEL CLOUDPinckneyvillePerry, ILCOUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW LIFTED.
16:37 UTCTORNADO7 S PinckneyvillePerry, ILTORNADO TOUCHED DOWN BRIEFLY AND WENT RIGHT BACK UP
16:39 UTCHAIL 1.75HerrinWilliamson, IL
16:44 UTCHAIL 1.75ColpWilliamson, IL
16:44 UTCHAIL 1.75HerrinWilliamson, IL
16:51 UTCTORNADO1 S RaddleJackson, ILTORNADO ON THE GROUND IN A FIELD ON INDIAN RIDGE ROAD
17:01 UTCHEAVY RAIN 0MarionWilliamson, ILPONDING OF WATER THROUGHOUT MARION. VISIBILITY OF 1 BLOCK AT TIMES DUE TO HEAVY RAIN
17:02 UTCFLASH FLOODMarionWilliamson, ILREPORTED PONDING OF ROADS ACROSS THE CITY. VISIBILITY WAS DOWN TO ONE BLOCK.
17:02 UTCFLASH FLOODPinckneyvillePerry, ILWATER OVER ROADWAYS. THREE QUARTERS OF AN INCH OF RAINFALL IN LESS THAN THIRTY MINUTES.
17:23 UTCFLASH FLOOD3 Ese SpartaRandolph, ILSEVERAL INCHES OF WATER OVER THE ROADS IN SPOTS IN RANDOLPH COUNTY.
17:23 UTCFLASH FLOODDu QuoinPerry, ILFLASH FLOODING ON US ROUTE 51 IN TOWN AND ON GREENSMARKET RD IN RURAL PERRY COUNTY.
17:23 UTCFLASH FLOODSesserFranklin, ILWATER OVER ROADS IN TOWN.
17:52 UTCTSTM WND DMGGrand TowerJackson, IL
18:00 UTCTSTM WND GST 70GorhamJackson, IL
18:02 UTCTSTM WND GST 57RockwoodRandolph, IL
18:12 UTCTORNADOElkvilleJackson, ILTORNADO REPORTED ON GROUND BY SHERIFFS DEPARTMENT DEPUTIES.
18:20 UTCTSTM WND DMGGrand TowerJackson, ILWIDESPREAD WIND DAMAGE. NUMEROUS TREES...POWERLINES AND SOME STRUCTURAL DAMAGE IN GRAND TOWER...MURPHYSBORO...VERGENNES AND GORHAM
18:25 UTCTSTM WND DMGCarbondaleJackson, ILMULTIPLE INJURIES. CARBONDALE VIRTUALLY IMPASSABLE DUE TO DEBRIS. WIDESPREAD STRUCTURAL DAMAGE. NUMEROUS TREES AND POWERLINES DOWN. ROOF COLLAPSE ON ONE SCHOOL.
18:25 UTCTSTM WND GST 106CarbondaleJackson, ILMEASURED AT A PRIVATE RESIDENCE.
18:25 UTCTSTM WND GST 106CarbondaleJackson, ILMEASURED AT CARBONDALE AIRPORT BY PRIVATE BACKUP ANEMOMETER.
18:32 UTCTSTM WND GST 80Du QuoinPerry, ILTREES DOWN
18:38 UTCTSTM WND GST 88MarionWilliamson, ILREPORTED AT WILLIAMSON COUNTY AIRPORT
18:42 UTCTSTM WND GST 82MarionWilliamson, ILSTRUCTURAL DAMAGE TO ALL BUILDINGS AT THE WILLIAMSON COUNTY AIRPORT
18:45 UTCTSTM WND GST 70ZeiglerFranklin, IL
18:47 UTCTSTM WND GST 80CartervilleWilliamson, ILTV STATION OFF THE AIR WITH STRUCTURAL AND ROOF DAMAGE. NUMEROUS TREES DOWN
19:00 UTCTSTM WND DMGHarcoSaline, ILOFFICER REPORTS OF 5 BARNS TOTALLY DESTROYED..TWO FO THEM HAD CARS INSIDE...THOSE WERE ALSO DESTROYED. A MOBILE HOME USED AS A SCHOOL FOR THE AMISH ALSO BLOW OFF ITS FOUNDATION....TIME IS ESTIMATED
19:15 UTCTSTM WND DMGGalatiaSaline, ILMANY TREES AND POWERLINES DOWN
19:15 UTCTSTM WND GST 90HarrisburgSaline, IL
19:30 UTCFLASH FLOODDu QuoinPerry, ILMANY RURAL ROADS ARE CLOSED DUE TO HIGH WATER
19:45 UTCFLASH FLOODBentonFranklin, ILWIDESPREAD FLOODING ACROSS MANY COUNTY ROADS
19:45 UTCFLASH FLOODMount VernonJefferson, ILHIGH WATER ACROSS MANY COUNTY ROADS
19:53 UTCTSTM WND DMGHarrisburgSaline, ILNUMEROUS TREES AND POWER LINES DOWN IN HARRISBURG, ELDORADO, CARRIER MILLS, GALATIA AND RALEIGH. TREE FELL ON HOUSE AND STRUCK GAS METER...GAS LEAKING IN GALATIA. ROOF BLOWN OFF BUILDING IN CARRIER MILLS AND STRUCK GAS M

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 8, 2009

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 87:53 AM CDTEF1Dade, MO1.9100$35,000
May 88:05 AM CDTEF1Greene, MO3.9100$1.0 million
May 88:14 AM CDTEF1Greene, MO1.875$200,000
May 88:16 AM CDTEF1Polk, MO8.6250$2.0 million
May 88:21 AM CDTEF0Greene, MO3.5100$100,000
May 88:25 AM CDTEF1Taney, MO12.3880$2.6 million
May 88:38 AM CDTEF1Webster, MO3.8400$50,000
May 88:39 AM CDTEF2Douglas, MO2.31,320$200,000
May 88:39 AM CDTEF2Douglas, MO2.5880$20,000
May 88:41 AM CDTEF2Dallas, MO4.34002$2.0 million
May 88:48 AM CDTEF1Douglas, MO1.1200$50,000
May 88:48 AM CDTEF1Ozark, MO1.6440$200,000
May 89:07 AM CDTEF1Wright, MO3.8440$50,000
May 89:19 AM CDTEF0Texas, MO6.8200$50,000
May 89:25 AM CDTEF2Laclede, MO2.0440$500,000
May 89:28 AM CDTEF3Howell, MO2.2800$500,000
May 89:35 AM CDTEF2Howell, MO27.98802$2.5 million
May 89:35 AM CDTEF1Howell, MO10.8880$500,000
May 89:40 AM CDTEF1Texas, MO3.5440$25,000
May 810:25 AM CDTEF1Reynolds, MO1.8440
May 811:20 AM CDTEF0Perry, MO2.250$7,000
May 811:30 AM CDTEF1Jackson, IL3.1100$80,000
May 811:32 AM CDTEF0Jackson, IL0.430
May 812:05 PM CDTEF0Madison, MO0.550
May 812:10 PM CDTEF1Madison, MO0.530
May 81:12 PM CDTEF0Jackson, IL0.140$10,000
May 81:40 PM CDTEF0Clay, IA0.350
May 81:45 PM CDTEF1Franklin, IL5.5150
May 83:04 PM CDTEF1Barren, KY5.830$50,000
May 84:55 PM EDTEF3Garrard, KY21.1150215
May 85:02 PM EDTEF0McMinn, TN0.120
May 84:15 PM CDTEF1Fentress, TN2.650$150,000
May 85:18 PM EDTEF0Estill, KY0.350$15,000
May 85:58 PM EDTEF2Scott, TN4.5200$90,000
May 86:40 PM EDTEF0Union, TN0.820
May 87:15 PM EDTEF2Claiborne, TN2.2100
May 87:36 PM EDTEF1Grainger, TN9.4100$15,000
May 88:45 PM EDTEF0Washington, TN0.120
May 89:00 PM EDTEF0Dickenson, VA0.6100$5,000
May 88:14 PM CDTEF0Warren, IL0.525
May 89:45 PM EDTEF2Wise, VA1.7120
May 810:25 PM EDTEF0Russell, VA0.120
May 810:27 PM EDTEF2Russell, VA1.1250
May 811:44 PM EDTEF2Alleghany, NC4.92006$200,000
May 811:46 PM EDTEF1Alleghany, NC0.330$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.